The following information is NOT intended to endorse drugs or recommend therapy. While these reviews might be helpful, they are not a substitute for the expertise, skill, knowledge and judgement of healthcare practitioners in patient care.
Reviews for Depo-Provera to treat Abnormal Uterine Bleeding
Review by MRaNae96 (taken for 6 months to 1 year):
I started the depo shot in January due to my extremely heavy periods. It had gotten to the point where I was missing school a few days every month and just laying in bed because my menstrual cycle was so bad. I decided to try out the depo shot. I've been on it a year and have just recently had spotting in between my shots. Depo shot has helped so much, I no longer have periods (except for the occasional spotting) and I feel SO much better. Granted I do get the occasional migraine, spotting and cramps, I'd say the shot is definitely worth it
When I was first on depo provera I bleed for 6 months straight, the OB said my body had to get used to it and I would need another cycle so I took the shot another 6 months and low and behold I had bleeding everyday for 1 year. I don't even know how that was possible but it was like a heavy period every day. When I called the OB and other clinics everyone said "you signed a waiver". OK well no one said if I had a problem. I stopped depo and like a silly college kid that I was convinced to take depo 6 months later, the OB said my body may be different and again I had my period for 6 more months. Thank goodness there were no effects accept the annoyance of bleeding every day for 18 months all together. This shot does work why have sex bleedin
I'm 18 years old. I never been on any other birth control but the 3 months on Depo-Provera...I bled for 2 months as well as depression. I was PMSing the full 2 months. Caused problems in my relationship because of it.
46 users found this comment helpful.
I started my Depo shot around September a week or two before I was about to get my next shot I started my period. I thought when I received my next shot it might stop it. It didn't. I am still on my period and it is April. I have my next shot today and this is my last attempt if it continues I will be switching back to the pill. Not only that but I had major weight gain and depression.
27 users found this comment helpful.
I got my first shot in June and at first had my normal 5 day period but in July I started bleeding again and been bleeding since. I got my second shot in August and that didn't help. I'm still bleeding and having migraines that I never had before and its October.
13 users found this comment helpful.
Been on this shot since June 14. Started experiencing abdominal pain on July 2 and spotting on July 4. SEVERE abdominal cramps as of July 4 that continues. I turned up anemic, when I had not been just 1 month before. As of today, I am still experiencing abdominal cramps periodically, continue to spot or have what seems like a full fledged period, alternately, without any pattern. My Gyno placed me on the shot to stop my heavy bleeding due to Uterine Fibroids. I will not take a second shot, as along with the heavy bleeding continuing as before, I have severe pain, extreme fatigue, weight gain even after increased physical activity.
17 users found this comment helpful.
I have been on the Depo shot for 14 years, and it was a lifesaver for me. My doctor put me on it because I had PMS so bad, I could not live a normal life. I have never had another period and no side effects. I have not had a bone density test but would like to do so. I just recently read that 2 years was all you should stay on it, I didn't know that before and was not told that by my doctor. I think it's great.
The first three months went alright- I was quite moody and emotional, but nothing more than how I am when I get PMS. It was bearable and didn't last too long. I had one period for two weeks. After taking the second shot, I have had a period for over a month and a half now (an actual heavy period, not spotting). My acne has gotten worse. I'm definitely switching to the pill when I am ready to get my next shot.
11 users found this comment helpful.
31 years old, have been on Depo-Provera for about 3 years now due to terrible, awful debilitating periods - the kind that made it hard for me to go to work. I did get spotting the first few months but after that it was FREEDOM. No periods whatsoever. I didn't have any weight gain - still around 100lbs and no other problems. I'm going to get NovaSure soon because I don't want to have to bother going to the pharmacy every three months and I'm worried about the whole bone density thing - although my doctor said she was on Depo for 8 years without any problems. I would recommend this for anyone who wants a long-term but temporary way to get rid of periods. Don't suffer.
21 users found this comment helpful.
I gained a few pounds on the Depo shot but that wasn't too bad. Was on it for 2 years. The first 1 1/2 years were great, although I had a decreased sex drive and the shots left my arm sore for days. Had about 1 week long period just before getting the next shot, so about every 3 months. Bled almost constantly the last 6 months.
I have been bleeding for six months now! I was on the Depo for three years then, I went off of it. I am 35lb heavier and my eating habits and work outs never changed. I felt horrible all the time, headaches, back pain. As birth control it sure works great.
19 users found this comment helpful.
I first started Depo-Provera due to irregular and heavy menstruation. The first month was the worst, with several side effects that did go away after the second shot. I had severe breast tenderness, with some lymph node swelling, mood swings, and constant spotting for the first month. After the inital shot, I never had a period again, barely any spotting, and felt well. I did go off the shot for a while and now I am on it again. I am having no side effects except for the initial moodiness and decrease interest in sex. But I would still recommend this product for someone! No periods - Sign me up.
12 users found this comment helpful.
I was on Depo for about 6 months and started having a period for months on end. I'm also a kidney failure patient so that doesn't help things. But everyone I talk to says they have a period for a long time.
12 users found this comment helpful.
I have used Depo for years for Birth Control and to help with other uterine issues (heavy bleeding, etc). I have never had side effects and it's wonderful..no periods! Talk about convenient. I'll never switch.
37 users found this comment helpful.
Drugs.com provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment.
Data sources include Micromedex™ (updated Nov 25th, 2013), Cerner Multum™ (updated Nov 19th, 2013), Wolters Kluwer™ (updated Dec 1st, 2013) and others. To view content sources and attributions, refer to our editorial policy.